Jump to content

Ahlstrom: Lexapro taper and other questions.


Ahlstrom

Recommended Posts

About a year ago I started to take Lexapro 40mg because I developed an anxiety disorder; I had previously been on Lexapro a bunch of times on and off as a kid and during the summer I quit them cold turky and felt great, not a single bad thing happened. I started them back up and a month later I developed anxiety disorder after a drug overdose. The Lexapro didn't seem to help much so in December I switched to Viibryd and my body hated it and I wound up in the psych ward. I quickly switched back to Lexapro 40mg and everything calmed down, although Lexapro has really killed most of my libido and blunted my emotions, so I decided to taper off of it, especially so after reading about post ssri sexual dysfunctionMy doctor recommended going down 5mg every week til stop but after reading many reviews it seems like that's a really fast and dangerous taper, and led me to question whether my doctor knows what he's doing.Sorry for long read but I felt like it was necessary to answer a few of my questions:1. How common is post ssri sexual dysfunction? Do less than maybe 5% of people encounter it?2. Does the taper plan seem off or dangerous? I definitely don't want to taper off too fast and wind up in the ward again.3. Would it be wise to follow my doctors advise and see if my body can go through the taper with little problems?

Link to comment
  • Moderator Emeritus

Ahlstrom, please start a thread for yourself in the Introductions and Updates section. That's where individuals can describe their situations and ask questions.  If you post there other members will see your questions and respond.This Tapering section is for more general topics related to tapering, not for one on one help with specific tapers.

Started on Prozac and Xanax in 1992 for PTSD after an assault. One drug led to more, the usual story. Got sicker and sicker, but believed I needed the drugs for my "underlying disease". Long story...lost everything. Life savings, home, physical and mental health, relationships, friendships, ability to work, everything. Amitryptiline, Prozac, bupropion, buspirone, flurazepam, diazepam, alprazolam, Paxil, citalopram, lamotrigine, gabapentin...probably more I've forgotten. 

Started multidrug taper in Feb 2010.  Doing a very slow microtaper, down to low doses now and feeling SO much better, getting my old personality and my brain back! Able to work full time, have a full social life, and cope with stress better than ever. Not perfect, but much better. After 23 lost years. Big Pharma has a lot to answer for. And "medicine for profit" is just not a great idea.

 

Feb 15 2010:  300 mg Neurontin  200 Lamictal   10 Celexa      0.65 Xanax   and 5 mg Ambien 

Feb 10 2014:   62 Lamictal    1.1 Celexa         0.135 Xanax    1.8 Valium

Feb 10 2015:   50 Lamictal      0.875 Celexa    0.11 Xanax      1.5 Valium

Feb 15 2016:   47.5 Lamictal   0.75 Celexa      0.0875 Xanax    1.42 Valium    

2/12/20             12                       0.045               0.007                   1 

May 2021            7                       0.01                  0.0037                1

Feb 2022            6                      0!!!                     0.00167               0.98                2.5 mg Ambien

 

I'm not a doctor. Any advice I give is just my civilian opinion.

Link to comment
  • Moderator Emeritus

First of all, I moved your post to the 'Introductions and updates' section because it's your first post and because of the reasons Rhi mentions. Please continue to post your comments and concerns in this thread.

 

As for your questions, I don't have any statistics on PSSD, but my impression is that it's quite common among antidepressant users.  A very few experience a chronically over-aroused state and there are probably some people who have no problems, at least with regard to sexuality.  My guess is that at least 50% of antidepressant users experience PSSD, either during or after treatment. You are most definitely not alone in your experience.

 

Tapering 5 mg. of Lexapro a week is a far too fast a taper in my opinion, especially from such a high dose. I "tapered " off 10 mg. of Lexapro too fast, beginning December 14, 2011, and I'm still suffering from some anhedonia and over-sensitivity now, nineteen months later.  Please note that I "tapered" according to my doctor's instructions.

 

Unfortunately, many doctors don't have a clue about antidepressant withdrawal syndrome.  People can sometimes go off an SSRI cold turkey with no problems, but that usually applies to someone who has only been on one or two dugs in a lifetime. With your history of being on and off Lexapro and Viibryd, it's likely that you would experience some very uncomfortable symptoms.

 

Here's a general topic on tapering at 10% or less of the current dosage:

 

Why Taper at 10% of My Dosage?

 

And a more specific one about tapering off Lexapro:

 

Tips for Tapering Off Lexapro

 

I'm very glad that you found us before following your doctor's program.  Doctors get most of their information about drugs in general from pharmaceutical company reps who have every reason to lie.  The doctors mean well, but as you've read on this site, good intentions don't go very far.

 

Welcome to the forum, Ahistrom.  You'll find lots of good information and friendly support here.

Psychotropic drug history: Pristiq 50 mg. (mid-September 2010 through February 2011), Remeron (mid-September 2010 through January 2011), Lexapro 10 mg. (mid-February 2011 through mid-December 2011), Lorazepam (Ativan) 1 mg. as needed mid-September 2010 through early March 2012

"Never attribute to malice that which is adequately explained by stupidity." -Hanlon's Razor


Introduction: http://survivingantidepressants.org/index.php?/topic/1588-introducing-jemima/

 

Success Story: http://survivingantidepressants.org/index.php?/topic/6263-success-jemima-survives-lexapro-and-dr-dickhead-too/

Please note that I am not a medical professional and my advice is based on personal experience, reading, and anecdotal information posted by other sufferers.

 

Link to comment

Thanks for the reply, I trust my doctor and I've often heard him criticize pharma on how they've tried to reduce him to pill pushing, while he's a big advocate on therapy and natural treatment, my doctor is very willing to work with me. I will bring up the 10% taper to him and my therapist.

 

I'm more concerned about permanent PSSD, after hearing stories of people who never recovered it gave me a major panic attack and scared me into going off of them for good. I assume permanent PSSD is pretty rare though.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy